Alert archive / Iowa / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 166, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Dec 22, 2001, 2:27 PM CST for Iowa County, Keokuk County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Dec 22, 2001, 2:27 PM CST (20:27 UTC)
- Expired
- Dec 22, 2001, 3:15 PM CST
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Iowa County, IA, Keokuk County, IA
The radar
The Quad Cities radar (KDVN), 121 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1233 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
431
WUUS53 KDVN 222027
SVRMLI
IAC095-107-222115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
227 PM CST SAT DEC 22 2001
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
IOWA COUNTY IN EAST CENTRAL IOWA
NORTHERN KEOKUK COUNTY IN SOUTHEAST IOWA
* UNTIL 315 PM CST
* AT 224 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL 5 MILES SOUTHWEST OF NORTH
ENGLISH...OR 10 MILES NORTH OF SIGOURNEY...MOVING NORTHEAST AT 40
MPH.
* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
NORTH ENGLISH BY 230 PM CST.
PARNELL BY 240 PM CST.
HOLBROOK BY 245 PM CST.
HOMESTEAD BY 300 PM CST.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
LAT...LON 4146 9228 4145 9196 4152 9196 4153 9185
4185 9185
$$
WOLFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 22, 1:45 PM CST, 42 minutes earlier.
Area forecast discussion, Dec 22, 1:45 PM CST, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 145 PM CST SAT DEC 22 2001 MODELS ARE ON TRACK SO FAR AS SYSTEM EVOLVES OVER CENTRAL U.S. SURFACE LOW CURRENTLY REFORMING OVER SOUTHERN MINNESOTA WITH COLD FRONT EXTENDING SOUTH THROUGH CENTRAL IA INTO WESTERN MO. SHRA...AHD OF S/W MOVING THROUGH WRN IA/NW MO...COVERS MUCH OF CWA NORTH OF I- 80 AND SHOULD LIFT NORTH OUT OF AREA THIS AFTERNOON MEANWHILE SHRA/TSRA CONITINUES TO DEVELOP AHEAD OF FRONT OVER SCENTRAL IA AND N CENTRAL MO. H5 LOW DROPPING SOUTH ACROSS THE DAKOTAS THIS MORNING IS VERY EVIDENT ON THE WATER VAPOR IMAGERY. MODELS MOVE THIS SYSTEM ALONG IA/MO BORDER TONIGHT THEN LIFT IT NE INTO THE GREAT LAKES SUNDAY WHERE IT TAKES UP RESIDENCE FOR THE NEXT SEVERAL DAYS. THE ARE PLENTY OF CONCERNS FOR THE NEXT 36 HOURS RANGING FROM CONVECTION LATE THIS AFTERNOON AND EVENING SOUTH AHEAD OF THE FRONT...INTRUSION OF MUCH COLDER AIR THIS EVENING AND PCPN/PCPN CHANGE OVER...THEN SNOW CHANCES/AMOUNTS SUNDAY AS H5 LOW LIFTS INTO GREAT LAKES. BREAK IN CLOUD COVER OVER SOUTHWESTERN CWA HAS ALLOWED SURFACE TEMPS TO WARM INTO THE MID 50S OVER SWRN CWA AS OF 19Z. STORMS IN DMX CWA PRODUCING SOME HAIL ATM. WILL HAVE TO KEEP AN EYE ON TSRA AS IT MOVES INTO SLIGHTLY MORE UNSTABLE AIR LATE THIS AFTERNOON AND EARLY THIS EVENING. WILL INCLUDE THUNDER FOR EARLY EVENING ALONG AND EAST OF THE RIVER AS FAR NORTH OF I80 PER LATEST 15 MIN LIGHTNING STRIKE GRAPHICS. COLD FRONT WILL CROSS MISSISSIPPI RIVER AROUND 00Z. TEMPS BEHIND FRONT WILL DROP INTO THE UPPER 20S TO LOWER 30S BY 06Z. AT THIS POINT IT LOOKS LIKE MOST OF THE PCPN WILL BE OVER WITH BEFORE THE COLD AIR MOVES IN BUT WILL KEEP LOW POPS GOING TONIGHT FOR -SN SINCE THE SYSTEM IS SO DYNAMIC. AS H5 LOW LIFTS NORTHEAST SUNDAY AVN/ETA SUGGESTING THAT DEF ZONE WILL SET UP AROUND MID DAY OVER NORTHERN CWA. IT DOESNT LOOK LIKE THERE WILL BE MUCH DEEP MOISTURE AVAILABLE AND FORCING...BASED ON Q VECTORS AND FRONTOGENESIS FIELDS...WILL BE WEAK. BELIEVE NORTHERN SECTIONS COULD SEE AROUND AN INCH BY EARLY EVENING WITH JUST A DUSTING SOUTH. WITH CLOUDS AND -SN AROUND SUNDAY AND SOME CAA...TEMPS WONTT CHANGE MUCH DURING THE DAY AND WILL ALLOW FOR ONLY A 5 DEGREE RISE. AFTER SUNDAY EVENING...CONCERN WILL BE TEMPS AND -SN WITH STRONG CYCLONIC FLOW OPENING THE DOOR FOR FIRST ARCTIC OUTBREAK OF THE SEASON. LOOKS AS IF MOST OF THE MOISTURE WILL BE IN THE LOW LEVELS SO WILL CONTINUE FLURRY WORDING MONDAY AND MONDAY NIGHT. LOBE OF ENERGY ROTATING AROUND GREAT LAKES LOW WILL PROVIDE A CHANCE OF SOME LIGHT SNOW CHRISTMAS DAY. TEMP FORECAST WILL FAVOR COLDER MAV NUMBERS. EXTENDED...WEDNESDAY THROUGH SATURDAY MODELS AGREE IN THE OVERALL PICTURE KEEPING REGION IN NORTHERLY FLOW THROUGH THE WEEK WITH SHARP RIDGE OVER WESTERN U.S. AND DEEP H5 LOW PINWHEELING OVER NORTHERN GREAT LAKES BEFORE HEADING EAST BY LATE WEEK. NO DOUBT ITS GOING TO BE ...COLD... SO MAIN PROBLEM WILL BE NARROWING DOWN ANY SNOW CHANCE FOR MID TO LATE WEEK. WITH CYCLONIC FLOW OVER REGION AND HIGH LOW LEVEL RH WE SHOULD HAVE AT LEAST FLURRIES MOST DAYS. WILL TIE SNOW CHANCES TO LOBE ROTATING AROUND GREAT LAKES LOW WEDNESDAY THEN AGAIN THURSDAY AND FRIDAY WITH ANOTHER SURGE OF COLD AIR MOVING IN. MEX TEMPS GENERALLY ACCEPTED...EXCEPT FOR FRIDAY/SATURDAY. MRF BRINGING IN COLDEST AIR THUS FAR FOR THE EVENT AND WILL STAY 5 TO 10 DEGREES BELOW MEX NUMBERS. ANOTHER FACTOR WILL BE SNOW FIELD TO OUR NORTH AFTER TODAY WHICH WILL KEEP AIR MASS FROM MODERATING. .DVN... IA...NONE. IL...NONE. MO...NONE. DLF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 22, 2:42 PM CST | Severe Thunderstorm Warning | DVN | Washington | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.